Alert archive / Idaho / Wind Advisories in 2025

Wind Advisory 9, NWS Pocatello, ID

April 7, 20258 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Apr 7, 2025, 1:20 PM MDT for 8 counties in Idaho. It took effect at Apr 8, 2025, 11:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2025, 1:20 PM MDT (19:20 UTC)
In effect from
Apr 8, 2025, 11:00 AM MDT
Expired
Apr 8, 2025, 8:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2025-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2025-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2662 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WWUS75 KPIH 071920
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
120 PM MDT Mon Apr 7 2025

IDZ052>054-081030-
/O.NEW.KPIH.WI.Y.0009.250408T1700Z-250409T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River
Plain-
Including the cities of Fort Hall, Blackfoot, Mud Lake, American
Falls, Craters of the Moon NM, INL, Shelley, Pocatello, St.
Anthony, Idaho Falls, and Rexburg
120 PM MDT Mon Apr 7 2025

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MDT TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Arco/Mud Lake Desert, Lower Snake River Plain, and Upper 
  Snake River Plain.

* WHEN...From 11 AM to 8 PM MDT Tuesday.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around. 
  Blowing dust may restrict visibility along Interstate 15 north of 
  Idaho Falls, where agricultural activity has begun for the season.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Blowing dust may restrict visibility. Use extra 
caution.

&&

$$

Visit weather.gov/pocatello for more information.

DMH
2 follow-up statements
322 
WWUS75 KPIH 080727
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
127 AM MDT Tue Apr 8 2025

IDZ052>054-090200-
/O.CON.KPIH.WI.Y.0009.250408T1700Z-250409T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River
Plain-
Including the cities of Fort Hall, INL, St. Anthony, Shelley,
Craters of the Moon NM, American Falls, Pocatello, Blackfoot, Mud
Lake, Rexburg, and Idaho Falls
127 AM MDT Tue Apr 8 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM 
MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Arco/Mud Lake Desert, Lower Snake River Plain, and Upper 
  Snake River Plain.

* WHEN...From 11 AM this morning to 8 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around. 
  Blowing dust may restrict visibility along Interstate 15 north of 
  Idaho Falls, where agricultural activity has begun for the season.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Blowing dust may restrict visibility. Use extra 
caution.

&&

$$

Visit weather.gov/pocatello for more information.

Messick
153 
WWUS75 KPIH 090133
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
733 PM MDT Tue Apr 8 2025

IDZ052>054-090245-
/O.EXP.KPIH.WI.Y.0009.000000T0000Z-250409T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-Lower Snake River
Plain-
Including the cities of Blackfoot, Shelley, INL, Fort Hall, St.
Anthony, Rexburg, Idaho Falls, Pocatello, Mud Lake, American
Falls, and Craters of the Moon NM
733 PM MDT Tue Apr 8 2025

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will continue to weaken this evening. The wind advisory will 
be allowed to expire at 8 PM.

$$

Visit weather.gov/pocatello for more information.

13

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 7, 11:49 AM MDT, 1 hour 31 minutes earlier. Its key messages:

  • Very high elevation snowfall the next 48 hours in the central Idaho mountains, light snow in the upper Snake River highlands
  • Very windy conditions with blowing dust in the Snake River plain on Tuesday and Wednesday afternoons and evenings.
  • Much colder Tuesday, with warming returning Wednesday.
Area forecast discussion, Apr 7, 11:49 AM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1149 AM MDT Mon Apr 7 2025

.KEY MESSAGES...

- Very high elevation snowfall the next 48 hours in the central
  Idaho mountains, light snow in the upper Snake River highlands

- Very windy conditions with blowing dust in the Snake River
  plain on Tuesday and Wednesday afternoons and evenings.

- Much colder Tuesday, with warming returning Wednesday.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 138 AM MDT Mon Apr 7 2025

Trough will swing through southern Idaho today and tonight, but
the trend in the southern half of the forecast area is for
lesser snowfall with precipitation also trending lighter. Snow
accumulation limited to areas in passes in the northeast
highlands, and 8000ft elevation or higher in the central Idaho
mountains. A second shortwave trough pushes through Tue/Tue
Night, but there is even less of a threat of precipitation. By
Wed, PoP currently runs down to zero or near-zero for the
entire forecast area.

Storm total rainfall doesn't get above 0.10 of an inch in the
Snake River plain until north of Rigby. The main focus for
rainfall will be in the western half of Custer County, including
the Wood River Valley and Stanley basin, where storm total
amounts through Tue night are 0.10 to 0.30 in the valleys and up
to 0.80 of an inch in the mountains on the very western edge.

Even Galena summit will only receive 1 to 2 inches of snow with
rain on either side of the snow period, so it is doubtful if
much will remain with highs in the 40s both today and Wednesday.

There is a risk of thunder in the unstable air behind the front, but
for today it will be limited to the western edge of the forecast
area. On Tue, it will shift to the northeast corner, staying north
and east of Roberts.

Expecting a warm day today, but the trough will bring in cold air
and cloudiness, so expect a strong cool-down of 12 to 18 deg F to
the afternoon high on Tue compared to Mon. The clear skies Wed will
allow the return of warmer temperatures for the afternoon.
Temperatures will get below freezing for the Snake River plain Wed
night.

Instability being forecast, the strong wind supporting the
trough in the higher altitudes will be able to mix down both Tue
and Wed. This will likely mean Wind Advisories for the Snake
River plain and possibly the valleys to the south of the Snake
River. This includes a threat of reduced visibility in blowing
dust--typical this time of year.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Issued at 222 AM MDT Mon Apr 7 2025

High pressure will control the upper-level pattern again come
Thursday, with models suggesting daytime highs will climb to 20 or
more degrees above climatological norms across our lower valleys on
Friday. We have blended the deterministic National Blend with the
75th percentile to begin nudging highs closer to daily means on
Thursday, Friday, and Saturday. Confidence is increasing in many low-
elevation areas across Southeast Idaho observing record-breaking
temperatures during this period, especially on Friday during peak
warmth.

The ridge axis will shift directly overhead on Friday and continue
shifting eastward as the next upper-level trough works into the
Pacific Northwest late week. Precipitation chances will reach
southern Idaho on Saturday and likely persist through Sunday as the
trough axis swings through. However, 500 mb ensemble clusters
suggest much uncertainty in the upper-level setup come mid-weekend
into early next week, so confidence remains low in the forecast
through this timeframe.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1149 AM MDT Mon Apr 7 2025

Clouds are on the increase across the region this morning as a
trough across the Pacific NW will bring a weak system to the north
of the area. Winds are on the increase as well ahead of this system
with gusty S/SW winds in place around KBYI, KIDA and soon to impact
KIDA. Some rain showers will likely impact KSUN over the next few
hours and then the focus will shift towards the rest of the area as
we get into the evening and overnight. Hi-res models remain rather
hit or miss with precip as nothing overly organized is expected so
have just maintained VCSH wording accordingly. If a stronger shower,
or even a very isolated tstm chance, appears likely than some TEMPOs
may be needed. Most of the precip should taper off during the
overnight but could linger around KDIJ into the daylight hours
Tuesday. Winds will increase once again tomorrow, becoming quite
breezy, with the strongest winds just beyond the current TAF period
but expect some gusts 20-30 kts everywhere tomorrow, closer to 15-25
kts around KSUN.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Messick
LONG TERM...Cropp
AVIATION...McKaughan

Nearby

Wind Advisories in Idaho, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.